Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Grand Forks, ND

August 14, 2009Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2009, 6:47 AM CDT for Benson County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2009, 6:47 AM CDT (11:47 UTC)
Expired
Aug 14, 2009, 7:45 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:00 AM CDTHAIL 0.884 Sw Maddock, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
3304 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 141147
SVRFGF
NDC005-141245-
/O.NEW.KFGF.SV.W.0041.090814T1147Z-090814T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 AM CDT FRI AUG 14 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 745 AM CDT

* AT 646 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 9 MILES
  NORTHWEST OF HARVEY...OR 56 MILES WEST OF DEVILS LAKE...MOVING TO
  THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES SOUTH OF ESMOND AT 710 AM CDT...
  MADDOCK AT 725 AM CDT...
  FLORA AT 730 AM CDT...
  MINNEWAUKAN AT 745 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4814 9984 4829 9930 4786 9903 4787 9980
TIME...MOT...LOC 1147Z 254DEG 33KT 4788 10002

$$

7
1 follow-up statement
000 
WWUS53 KFGF 141223
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
723 AM CDT FRI AUG 14 2009

NDC005-141245-
/O.CON.KFGF.SV.W.0041.000000T0000Z-090814T1245Z/
BENSON ND-
723 AM CDT FRI AUG 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR WESTERN BENSON COUNTY...

AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
MADDOCK...OR 33 MILES WEST OF DEVILS LAKE...MOVING TO THE EAST AT 40
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORA BY 730 AM CDT...
  MINNEWAUKAN AND 7 MILES NORTH OF OBERON BY 745 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4814 9984 4829 9930 4786 9903 4787 9980
TIME...MOT...LOC 1223Z 254DEG 33KT 4797 9955

$$

NG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:39 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 14, 4:39 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 AM CDT FRI AUG 14 2009

.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR
HCO...WITH A TROF EXTENDING THROUGH E ND TO ANOTHER LOW THAT IS
CENTERED NEAR PIR. UPON COMPARING THE MODELS...THE MODELS REMAIN IN
PRETTY GOOD AGREEMENT WITH WEATHER PATTERN PROGRESSION...WITH STILL
SOME TIMING DIFFERENCES. THEREFORE...ENDED UP KEEPING FORECAST
CONTINUITY AND USED A MODEL BLEND FOR POPS AS IN THE PAST FEW DAYS.
ALSO CONTINUED TO LEAN TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS.

CURRENT RADAR IMAGERY SHOWS PLENTY SHRA AND TSRA DEVELOPING IN W AND
CENTRAL ND AND EXTENDING INTO S MANITOBA. THE A E-NE MOVEMENT OF
PCPN...EXPECT TSRA TO MOVE INTO NE ND AND NW MN TODAY...WITH
POTENTIAL FOR ISOLD SVR AS LONG AS LOW LEVEL JET KEEPS ASSISTING
ELEVATED INSTABILITY ON N SIDE OF LOW/INVERTED TROF. CONSEQUENTLY...
INCREASED POPS TO LIKELY IN PORTIONS OF DVL BASIN AND EXTREME ND NE
AND NW MN. THESE STORMS HAVE HISTORY OF PRODUCING LARGE HAIL...SO
POTENTIAL OF ISOLD SVR EXISTS AS WELL.

FOR TONIGHT INTO SAT...THE FOCUS FOR CONVECTIVE DEVELOPMENT BECOMES
BETTER DEVELOPED IN THE WARM SECTOR TONIGHT AS THE SHIFTS SLOWLY E
AND LOW LEVEL JET FOCUSES IN E ND. THEREFORE...INCREASED POPS FROM W
TO E OVER THE AREA. THERE IS ALSO A SLIGHT RISK FOR SVR
STORMS...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY SVR WEATHER
THREATS. CONSIDERING THAT THE LOCATION OF THE LOW/INVERTED TROF WILL
BE CRITICAL IN DETERMINING WHERE SVR POTENTIAL WILL FOCUS...WILL NOT
MENTION IN GRIDS OR ZONES AT THIS TIME...BUT WILL HIGHLIGHT IN HWO
AND WX STORY.

FOR SAT NIGHT...BROUGHT LIKELY POPS ACROSS THE AREA ON SAT IN
CONJUNCTION WITH THE SURFACE LOW MOVING ACROSS ND INTO ONT BY SUN
AFTERNOON...BRINGING THE BEST POTENTIAL FOR TSRA TO THE N PLAINS.
THEREFORE...INCREASED POPS TO LIKELY FOR ALL OF E ND FOR SAT NIGHT
AND THEN MOVED BETTER CHC POPS INTO MN SIDE FOR SUN.

FOR SUN NIGHT AND MON...CYCLONIC FLOW BEHIND THE AREA OF LOW
PRESSURE WILL PROVIDE THE POTENTIAL FOR SOME RESIDUAL SHOWERS
OVERNIGHT INTO MON.

FOR MON NIGHT INTO THU...THERE IS A BRIEF BREAK IN THE PCPN
POTENTIAL BEFORE ANOTHER LOW PRESSURE SYSTEM DROPS OUT OF CANADA
TOWARDS THE N PLAINS FOR TUE NIGHT INTO THU.

&&

.AVIATION...
BASICALLY VFR SKY EXPECTED TODAY WITH BEST TSRA POTENTIAL IN KDVL
AND KGFK AREAS THROUGH THE DAYTIME HOURS. NO VSBY RESTRICTIONS
ANTICIPATED. WINDS TO REMAIN S-SE AROUND 10 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Aug 13, 6:57 AM CDT, 23 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 AM CDT THU AUG 13 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
657 AM CDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF
A NEW ROCKFORD TO GRAND FORKS TO BAUDETTE LINE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON FRIDAY AND FRIDAY
NIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER
THREATS.

THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SATURDAY AND SUNDAY
AS A COLD FRONT MOVES THROUGH THE NORTHERN PLAINS.

THERE IS ALSO A POSSIBILITY OF THUNDERSTORMS IS ON WEDNESDAY AS
THE NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

In the hours before

Special weather statement, Aug 14, 6:44 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 AM CDT FRI AUG 14 2009

MNZ006-141245-
LAKE OF THE WOODS MN-
644 AM CDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE OF THE WOODS
COUNTY IN NORTH CENTRAL MINNESOTA...

UNTIL 745 AM CDT

AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS
UP TO 50 MPH. THE STORM WAS LOCATED 16 MILES WEST OF ANGLE INLET...OR
41 MILES NORTHEAST OF ROSEAU...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
ANGLE INLET AT 715 AM CDT...FLAG ISLAND AT 735 AM CDT...OAK ISLAND AT
740 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4935 9503 4935 9492 4932 9483 4912 9477
      4904 9473 4896 9472 4904 9515 4937 9515
TIME...MOT...LOC 1144Z 286DEG 23KT 4938 9539

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:30 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey60 min
Aug 14, 8:14 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Nelson, Ramsey, Walsh61 min
Aug 14, 8:20 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson55 min
Aug 14, 8:53 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele, Traill, Walsh52 min
Aug 14, 9:36 AM CDTSpecial Weather StatementFGFGrand Forks54 min
Aug 14, 9:39 AM CDTSevere Thunderstorm WarningFGFGrand Forks66 min
Aug 14, 10:09 AM CDTAreal Flood AdvisoryFGFGrand Forks3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.